Doctors Lounge - Neurology AnswersBack to Neurology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
Question: hyperhidrosis and nervous system
|Kin - Thu Apr 30, 2009 2:10 pm||
It feels as though my nervous system is, how should I say.. hyper active? I sweat excessively (hyperhidrosis), twitch a lot, and become nervous very easily. If I drink alcohol, I become much more relaxed, my speech actually improves, and all my problems seem to go away until I become sober. Is there a drug that I can take to calm my nervous system like alcohol?
|John Kenyon, CNA - Sat May 16, 2009 10:07 pm||
Hi there --
From your description of symptoms you most likely have a generalized anxiety disorder (GAD), although you also should be tested for hyperthyroidism. If the latter is negative it would be worthwhile to explore the likely GAD and ways to manage and ultimately disable it. Generally a combination of medication and congnitive behavioral therapy is most effective and often can actually correct the problem completely or at the least help the patient learn to manage it with relative ease. While medications are available and often quite effective, the long-term goal is to break the cycle that creates the tension and anxiety.
If on the other hand hyperthyroidism turns out to be the problem, this is handled by one of several approaches that are strictly medical, and are usually pretty effective as well. There of course can always be a combination, one not precluding the possibility that the other also exists in the same patient.
I hope this is helpful. Good luck to you. Please follow up with us here as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.